If you are using Tramadol as a medication, it would be best to consult your doctor about when and how to detox safely. However, if you have been using it without a doctor’s prescription, you should consider detoxing as soon as possible.
While Tramadol is known to be less addictive than opioid analgesics such as Hydrocodone and Oxycodone, it does not follow that using it will not lead to addiction.
It was in 1995 that several cases of Tramadol abuse were reported and this resulted in classifying it as a Schedule IV controlled drug only in 2014.
What Are The Risks Of Using Tramadol
Tramadol is a pain medication that works by acting on the brain and spine to relieve painful conditions. It is used particularly for neuropathic pain, osteoarthritis, fibromyalgia, and even back pain.
When the drug is used for longer periods, a patient can develop physical dependence. Even with medical supervision, this is difficult to prevent. All the more when the use involves high doses with no particular ailment to treat. Addiction is imminent.
What makes addiction distinct from physical dependence is the presence of psychological dependence on top of it. Apart from high doses, addiction can also be influenced by polysubstance abuse where Tramadol is most commonly involved.
The risks of using Tramadol can be identified as the following:
- Side effects
- Withdrawal syndrome
These are strong indicators that persistent use of the substance may endanger your life in the long run, and so you need to start to detox before complications get worse. It is necessary to partner with a medical expert once you feel determined to detox to ensure your safety.
Signs Of Tramadol Addiction
Doctors would assess the level of your Tramadol addiction through a set of criteria from the Diagnostic and Statistical Manual of Mental Disorders (5th edition). However, you can identify that you are likely going through a state of addiction by spotting any of the following:
Uncontrollable use of the substance
No matter how many times you attempt to cut back your substance use, you always fail to stop. Plus, there is a growing obsession for the drug that you can’t keep your mind off from thinking about when your next dose would be.
Even if this obsession begins to affect your responsibilities and relationships negatively, you fail to bother or if you do, you still couldn’t stop because you have completely lost control over your substance use.
Persistence of intense cravings
Your intense cravings fuel your action to get hold of the drug even amid difficult circumstances. Some people resort to doctor shopping, the illegal act of jumping from one physician to another just to get a drug prescription when refills are denied.
The tendency to not get access to the drug when the need persists can also result in emotional distress. This negative disposition is often expressed through anger and irritability which can ignite disputes with the people around.
As simple as missing your usual dose can make you experience painful physical conditions and this can be associated with withdrawal symptoms. Experiencing withdrawal syndrome can also be a sign of addiction.
Some individuals experience extreme pain when they attempt to quit using the drug, and then would, later on, switch to substance use again just to relieve this pain. This cycle leads to an endless loop of addiction.
Symptoms of Tramadol Overdose
An overdose happens as soon as you reach tolerance at a certain dose and your body would seek higher doses. As this persists over some time, your system will be compromised and the risks can actually be fatal.
Some people also take advantage of Tramadol by combining them with other substances to intensify their euphoria. This is very dangerous and they are extremely prone to experiencing an overdose. When the following symptoms occur, call for medical help right away:
- Abnormal blood pressure
- Slow heartbeat
- Shallow breathing
- Pinpoint pupils
- Damp, cold skin
Overdose has been one of the leading causes of opioid-related deaths, and usually, the synthetics ones, of which Tramadol belongs, are the most fatal. If you leave your serious addiction untreated, you will most likely reach this point in your life.
Side Effects of Tramadol Use
When you take Tramadol as prescribed and still develop physical dependence, you can map out a treatment plan with your doctor. Usually, they would recommend you taper off your doses or prescribe you medications that are intended for opioid withdrawal.
Using Tramadol may let you experience nausea and vomiting, lethargy, and even constipation. Moreover, the following are the serious side effects that can happen. It is important to note that these two can be life-threatening.
Seizures are caused by unusual changes in the brain which can be triggered with the heavy use of Tramadol. Those with severe addiction, involved in polysubstance abuse, or with a history of seizures are vulnerable. Once these episodes last for more than 5 minutes, call for immediate help.
Seizures are also one of the symptoms of serotonin syndrome. Serotonin syndrome is caused by too much serotonin in the body, a function which Tramadol does in managing pain. As a result, a person may suffer from uncoordinated movement, agitation, confusion, and even coma.
When you leave these side effects without medical care, cases can get worse and lead to severe complications. Experiencing these discomforts is a red flag that you need to start your detox, and you should begin that by consulting a physician.
The Tramadol Withdrawal Syndrome
Tramadol withdrawal syndrome is another indicator that your body cannot function normally anymore without the presence of the substance. The symptoms can come out as soon as it wears off in your system just like when you miss a dose. Don’t cover this problem by continuously using the substance. Plan your detox treatment as soon as possible.
Overall, ignoring the changes that Tramadol does in your body can only lead to serious outcomes. Consult your doctor to start your detox now.